PDA

View Full Version : Reaction to Gabapentin/Neurontin?



SusanG
01-18-2013, 02:10 PM
Hi all -- I'm posting to see if anyone has had an allergic reaction to Gabapentin (generic Neurontin). I have been taking Gabapentin since having had surgery in April 2012, which left me with sciatica-like pain in my left hip and left foot/ankle area. I am currently on a very low dose of 100 mg a day and with that, it has kept my pain under pretty good control. Feel a little soreness in hip, and sensations in the ankle from time to time, but I am totally functional, working since May. Just yesterday, however, noticed my face is a little puffy, especially under my eyes. Of course, with this you sort of have to be your own detective to figure out what is causing it. I took a Benadryl and stopped the Neurontin for now.

So my question is -- has anyone had a similar reaction to the Gabapentin? I would appreciate if you could post your experience, and thanks very much.

Confusedmom
01-18-2013, 04:31 PM
I doubt it is the gabapentin causing your allergy, or it would have showed up a long time ago. Also, I'm not sure if you are supposed to stop that abruptly. Might want to look at the label. Just my uneducated 2 cents. Best of luck figuring it out!

Evelyn

jackieg412
01-18-2013, 05:07 PM
Hi Susan,
I had a problem with gabapentin. I have been on it for almost 2 years. I have a raw nerve in my chest from my second spine surgery. It seems as if gabapentin can cause water retention. I was having a problem loosing my balance and one leg getting weaker. The dr tried lyrica{which I had a reation to},then we tried a lower dose of gabapentin. It is better with that dose.
You do need to be careful about stopping the medication. It can cause you a problem if not tapered down.
When we tapered the dose down--I lost alot of water and my blood pressure came down too.

Irina
01-18-2013, 05:15 PM
Evelyn,

Sometimes allergies show up late. I was taking amoxicillin on a few occasions after dental procedures and never had problems, but one day got hives from it. It was clearly from this drug - nothing else could have caused it. I could not understand why I never had this reaction before and how come it happened now. The dentist said he'd seen it quite often when people develop an allergic reaction to medicine that worked before just out of blue. Go figure.

jrnyc
01-18-2013, 05:39 PM
i believe an allergy to a drug can happen at ANY time, including after
one has been taking the drug for a while...
happened to my mother with penicillin, and to me with Vioxx (before
they took it off the market)

jess

SusanG
01-18-2013, 07:56 PM
Thanks all for the responses. My dose is already at the lowest, 100 mg., you cannot get a smaller dose than that, and I was only taking one pill a day. My face is still swollen a bit, hopefully it will go down, but I don't think it will get worse at this point. Anyway, thanks everyone, I do appreciate it.

jrnyc
01-18-2013, 08:17 PM
susan...i did not want to stop Vioxx when i was on it...
it was one of the few things that helped with pain at the time...
i broke out in hives, thought it was stress, as my father was sick
at the time...i went back to taking Vioxx...and it cut off my breatheing
and almost killed me...
please be very careful if you are still taking it!!! drug allergies can
be very dangerous...fast!

jess...& Sparky

LindaRacine
01-18-2013, 10:05 PM
No problem with cold turkey quitting neurontin. It does not have to be titrated.

rohrer01
01-19-2013, 02:26 AM
Neurontin is an anti-seizure medication that just happens to have the side effect of decreasing nerve pain. If you read the label for it, it DOES have to be titrated down otherwise can cause seizures. I took it for a few months. I was also on the lowest dose. Because I was on the lowest dose, I didn't have to titrate down, either. I would call your doctor with this question just to be safe. Please be careful. If you have any weird sensations, please call your doctor.

LSKOCH5
01-22-2013, 11:26 AM
Just a warning for Neurontin users - Daughter experienced awful nausea (seasick) while weaning off Neurontin over a 4 week period. It was so bad that we called our pharmacist, who confirmed that often happens & had her take Dramamine to help. (She manages her fibro/Epstein-Barre pain through diet & exercise rather than any more drugs as they caused more harm than good).

LindaRacine
01-22-2013, 09:31 PM
Neurontin is an anti-seizure medication that just happens to have the side effect of decreasing nerve pain. If you read the label for it, it DOES have to be titrated down otherwise can cause seizures. I took it for a few months. I was also on the lowest dose. Because I was on the lowest dose, I didn't have to titrate down, either. I would call your doctor with this question just to be safe. Please be careful. If you have any weird sensations, please call your doctor.

Yikes, sorry for the bad info. I was told I could cold turkey it (which I did, without incident).

--Linda

tae_tap
01-23-2013, 01:10 PM
Oral Gabapentin and I did not get along well. It caused major gastric issues while on it and the first few weeks off of it. I know many doctors automatically put a patient on it to head off the nerve pain, but everyone reacts differently to medication.

I am luck to work for a physician for we are about to venture down a new road for me (since I refuse all oral meds except vitamins) which is a topical compound mixed to aide in the left over nerve pain that I have. It is being made through Trilogy Pharmacy and includes a topical Gabapentin. We shall see how it works. The company should have it made in about a week and we can go back and tweak it as we go to get better results if needed.

As far as any of the oral medications that we tend to be exposed to after surgery, they can be a help and a hindrance and my personal goal was I never want to become reliant upon medications to help me function. But also as time goes by (now three months post-op) things get a little easier every day.

Tamena

susancook
01-26-2013, 07:43 PM
I was on Gabapentin and Dilaudid combo for a short time. I ran off the road twice going home one night when I sort of either fell asleep for a few seconds or had some sort of lapse. Very scared.

Needless to say, now off Gabapentin.

Susan

rohrer01
01-26-2013, 10:46 PM
I was on Gabapentin and Dilaudid combo for a short time. I ran off the road twice going home one night when I sort of either fell asleep for a few seconds or had some sort of lapse. Very scared.

Needless to say, now off Gabapentin.

Susan

I would blame that more on the dilaudid, aka hydromorphone. This is a very powerful narcotic.

susancook
01-26-2013, 10:55 PM
I would blame that more on the dilaudid, aka hydromorphone. This is a very powerful narcotic.

After I went off the Gabapentin, I was fine, that is, never had another problem with falling asleep while driving. Maybe it was the combination of the two and the Dilaudid was mostly to blame. Surprisingly the Dilaudid never made me feel sedated and unfortunately did not help my pain, so I stopped taking it. Now, I am on Lyrica without problem. I did take the Lyrica with the Dilaudid for a short time without problem.
Susan